Bernard J. Matkowsky

John Evans Professor of Applied Mathematics
Professor of Mathematics
Professor of Mechanical Engineering
Ph.D., Courant Inst. of Mathematical Sciences

 

Editor, S.I.A.M. J. Appl. Math. (1976-95)
Assoc. Managing Editor (1978-1982)
Editor, Wave Motion (1979-99)
Editor, Appl. Math. Letters
Editor, European J. Appl. Math. (1990-96)
Editor, Random & Comp. Dynamics (1992-97)
Editor, Int'l. J. SHS
Editor, J. Mat. Synth. & Proc (1993-2002)
Editor, SIAM Monographs on Mathematical Modeling & Computation
Editor, Mathematical Modelling of Natural Phenomena
Ed. Adv. Bd., Springer Appl. Math. Sci. Series

Honors:
von Neumann Lecture Prize, SIAM 2017 Lecture slides Lecture audio Lecture paper
Fellow, Amer. Assoc. Adv. Sci.
Fellow, Amer. Phys. Soc.
Fellow, Amer. Acad. Mechanics
Fellow, Soc. of Indus. & Appl. Math.
Fulbright-Hays Fellowship (1972-73)
Guggenheim Fellowship (1982-83)
ISI Highly Cited Researcher
Marquis Who's Who in America
Marquis Who's Who in the World
Marquis Who's Who in Science & Engineering
Marquis Who's Who in American Education
Marquis Who's Who Lifetime Achievement Award
American Men & Women of Science
DOE: Div. Basic Energy Sci. Top Accomplishment 1982
Reearch in Nonliear Problems of Energy
NSF: Most Significant Achievement 1985
Singular Perturbations in Applied Mathematics; Methods & Applications
DOE: Div. Basic Energy Sci. Top Accomplishment 1988
Research in Nonlinear Problems of Energy
Medal "for important contributions to modeling SHS processes",
Russian Academy of Sciences (1999)
Lady Davis Faculty Fellowship - Technion (2007)
Jubilee Medal "for contributions to combustion theory",
Russian Academy of Sciences (2007)

E-mail address: b-matkowsky@northwestern.edu

Graduate Students:
L.J. Putnick (1972), D.O. Olagunju (1981), C. Knessl (1986), M.M. Klosek-Dygas (1986),
R.A. Kuske (1992), A. Class (1995), D.A. Schult (1996), T.K.E. Ma (1997), D. Stevens (1999),
C.S. Raymond (2000), C.W. Wahle (2003), J.H. Park (2006), J. Tzou (2012)

Visitors & Postdocs:
A. Aldushin, M. Booty, A. Class, D. Dellwo, T. Erneux, A. Golovin, J. Grasman, A. Kapila,
C. Knessl, M. Mangel, S. Margolis, A. Nepomnyashchy, L. Putnick, Z. Schuss,
G. Shkadinskaya, K. Shkadinsky, G. Sivashinsky, C. Tier, A. van Harten, J. Vega, V. Volpert

Research Interests:
Asymptotic and Perturbation Methods. Bifurcation and Stability. Nonlinear Dynamics. Pattern Formation.
Combustion (Premixed1, Premixed2, Filtration and Fingering, Gasless, Smoldering).
Combustion Synthesis of Materials. Stochastic Dynamical Systems.

Complete list of publications

Selected Publications:
Flames as Gasdynamic Discontinuities,
Journal of Fluid Dyanamics 124, (1982), pp.239 - 259. (with M. Matalon).

Propagation of a Pulsating Reaction Front in Solid Fuel Combustion,
SIAM JOurnal of Applied Mathematics. 35, (1978), pp.465-478. (with G.I. Sivashinsky).

Exit Problem for Randomly Perturbed Dynamical Systems,
SIAM Journal of Applied Mathematics 33, (1977), pp.365-382. (with Z. Schuss)

Asymptotic Derivation of Two Models in Flame Theory Associated with the Constant Density Approximation,
SIAM Journal of Applied Mathematics 37 (1979) pp. 686-699 (with G.I. Sivashinsky).

Lifetime of Oscillatory Steady States,
Physical Review, A26 (1982) pp. 2805-2816. (with E. Ben-Jacob, D.J. Bergman, Z. Schuss)

Two Routes to Chaos in Condensed Phase Combustion,
SIAM Journal of Applied Mathematics 50 (1990) pp. 437-459 (with A. Bayliss).

Singular Peturbation of Bifurcations,,
SIAM Journal of Applied Mathematics 33 (1977) pp. 230-255 (with E.L. Reiss).

Fronts, Relaxation Oscillations and Period Doubling in Solid Fuel Combustion,
Journal of Computational Physics 71 (1987) pp. 147-168 (withA. Bayliss).

A Diect Approach to the Exit Problem,
SIAM Journal of Applied Mathematics 50 (1990) pp. 595-627 (with T.Naeh, M. Klosek, Z. Schuss).

Uniform Asympotic Expansions in Transport Theory with Small Mean Free Paths and the Diffusion Approximation
Journal of Mathematical Physics 16 (1975) pp. 846-854 (with G.J. Habetler).

A Singular Perturbation Approach to Kramers Diffusion Problem,
SIAM Journal of Applied Mathematics, 42, (1982) pp. 835-849, (with E. Ben-Jacob, Z. Schuss)

Singular Perturbations in Noisy Dynamical Systems,
European Journal of Applied Mathematics ,29, (2018) pp.570-594.


Return to Home Page
Last Modified: June 9, 2006